Last Oct. I was diagnosed with type 2 diabetes. However , I didn’t fit in that group to well.Like trying to fit a square peg into a round hole.Oral med s had no effect on me. On the ADA quiz for diabetes I rated less than 5% chance of developing Type 2.
My doctor defined me as type2 because I was not insulin depended. After much research on my part ;I presented information on LADA Type1.5 ,which I did fit into …My doctor did agree that this appeared to be the case .She also said at the time, that my body was still producing insulin so that she was no comfortable in starting insulin at “this time.”
After talking to many in this group in other forums,Ithink it maybe time. However, I go from high to low BG Levels Last Thursday Ithink my high was 87.But other days Two high readings and two normal readings.Other days they’re all high. It’s been as high as 256 on low carb diet and exercise but has gone as low as 56 .My 30 day ave.135.
With the highs I can see the need for insulin but would there be a problem with the lows .Any thoughts on this . I’m going to the doctor this week to discuss this…
I’m in the same kind of situation as you. My doctor thought I’d go low on basal insulin, but what seems to happen is that I don’t produce my own insulin when I inject. This is a good thing as it helps your beta cells to recover. Most people lose their first phase insulin response first. Then if your BG goes over about 140, second phase kicks in. This is why you go low after the high BG. If you inject insulin, this prevents you from going high in the first place so that if you time it right (and count your carbs) you should be able to stay more steady. I really recommend taking a small amount of a basal insulin, then seeing if you need to add rapid before meals. I find that I only need 2-3 units of Novolog with my evening meal if I eat something with carbs like potatoes or corn. I don’t need any Novolog for my other meals as they are only 20g carbs. I take 5 U Levemir in the morning. it did take me months to figure out the doses. I had worse control at first. It’s worth sticking with it. I believe in Dr. Bernstein’s “Law of small numbers.” Take small amounts of insulin and eat small amounts of carbs and that way if you mistakes are not so scary. And, of course, test, test, test. By the way, I saw my endo last week and she was amazed at the difference in my numbers with the basal insulin. She said we should have started it sooner. Good luck and keep us posted.
Libby is right on target in everything she says. Many of us other LADA’s aren’t at the place where you are or as close as Libby is. Some of us like myself are farther on down the road a bit. Do what she says about the insulin and the carbs. It will get figured out as you go slowly to see what you can adapt too. And remember what she said about the testing. That in itself will help you to avoid some of the lows and to head them off. I personally use two shots of basal a day and a rapid acting insulin. You will find what works for you./ My best to you. And please keep coming back to let us know how you are doing.
Thank-you and Libby. I got to tell you I’m scared. I’m reminded of the “Lord of the Rings”, when the two Hobbits where crossing the corn field. One of them stoped and the other one asked ;“Why did you stop Mr…” and the reply was"If I take another step I’ll gone futher than I’ve ever been before." That’s how I feel about starting insulin.I don’t know if I would have the courage to go to this nexted step without the support of this group!
Hi Joe–Libby and Saundra have given you some excellent advice. The sooner you start on insulin (low doses, of course, and lots of testing) the better you’ll be able to preserve your remaining beta cells. That means better control and a lowering of your risk for complications. Plus you’ll probably feel better! Best of luck to you.
I saw the doctor this week . She still does’nt want to take the insulin step. I’m feeling frustrated.
maybe its time to talk to a new doc? One who listens…
Okay, how do I know which one…?
Did you try metformin? It will take about a month to achieve its full effect. I think you will be pleased with its affect on BS. After a couple of months, if it is not working, then I would talk to doc about insulin.
with an a1c of 6.2, I understand your endos concern about starting you on insulin.
When I was first diagnosed, I was prescribed Metformin. It had no effects on me and gave me awful stomach cramps. Insulin brought my A1C down from well over 10 to nearly 6.0. Synthetic insulin is very close to the natural stuff, and I would rather inject something that my body needs than to take medication that may have side effects.
Go find a good endo that understands diabetes and type 1.5. Type 1.5 is new to most doctor’s and they don’t understand how it works. I am lucky with my GP who treats my diabetes, as soon as I gave him the info on LADA he immediately did research into it and I am know on a pump. Also have your dr do a c-peptide to see how much of your own insulin you are producing. Since going on the pump and getting basal insulin 24 hours a day I do not have near the highs and lows and also with the pump it is easier to deal with the lows because you can do a temporary basal rate so that the insulin doesn’t eat up all the sugar that you just ate to get your blood sugar up.
Yes , I tried metformin for 9months the last 3 at the highest dose allowed. Like Chuck it gave me cramps, gas and the runs. I would have lived with that if I saw some results but there was no effect on my BG level.I tried Actso but I had too many neg. side effects.
My doctors concern is that I do have times that I have “normal” readings and sometimes low ones.
Chuck ,you exspessed my feeling exactly.